Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Charleston, WV

May 21, 2018Washington County, Ohio; Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2018, 3:08 PM EDT for Washington County, Ohio; Wood County, West Virginia. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 3:08 PM EDT (19:08 UTC)
Expired
May 21, 2018, 4:00 PM EDT
In force
52 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Washington County, OH, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:30 PM EDTTSTM WND DMG1 W Dunham, OHA TREE DOWN ACROSS ONE LANE OF VETO ROAD.
May 21, 3:30 PM EDTHAIL 12 Nne Dunham, OHCALLER REPORTED THERE WHEEL BARREL PILES OF HAIL THE SIZE OF QUARTERS.
May 21, 3:50 PM EDTTSTM WND GST 553 Sse Parkersburg, WV55 MPH WIND GUST REPORTED AT PARKERSBURG.
May 21, 3:55 PM EDTTSTM WND GST 553 Sse Williamstown, WV55 MPH WIND GUST REPORTED AT PARKERSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS51 KRLX 211908
SVRRLX
OHC167-WVC107-212000-
/O.NEW.KRLX.SV.W.0041.180521T1908Z-180521T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
308 PM EDT MON MAY 21 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in southeastern Ohio...
  Northwestern Wood County in northwestern West Virginia...

* Until 400 PM EDT

* At 307 PM EDT, a severe thunderstorm was located 8 miles north of
  Washington, or 9 miles northwest of Belpre, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Parkersburg, Marietta, Belpre, Vienna, Williamstown, Boaz, North
  Hills, Fleming, Blennerhassett, Bartlett and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 172 and 186.
 Interstate 77 in Ohio between mile markers 1 and 4.
 Route 50 in West Virginia between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3933 8183 3946 8181 3946 8141 3919 8146
TIME...MOT...LOC 1907Z 277DEG 16KT 3936 8173 

HAIL...0.75IN
WIND...60MPH
 
$$

08
2 follow-up statements
609 
WWUS51 KRLX 211935
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
335 PM EDT MON MAY 21 2018

OHC167-WVC107-212000-
/O.CON.KRLX.SV.W.0041.000000T0000Z-180521T2000Z/
Washington OH-Wood WV-
335 PM EDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN WASHINGTON AND NORTHWESTERN WOOD COUNTIES...

At 334 PM EDT, a severe thunderstorm was located over Vienna, or near
Belpre, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Boaz, North
Hills, Fleming, Blennerhassett and Devola.

# 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 172 and 186.
 Interstate 77 in Ohio between mile markers 1 and 4.
 Route 50 in West Virginia between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3929 8173 3939 8174 3946 8166 3946 8141
      3919 8146
TIME...MOT...LOC 1934Z 277DEG 16KT 3934 8157 

HAIL...0.75IN
WIND...60MPH
 
$$

08
500 
WWUS51 KRLX 212005
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
405 PM EDT MON MAY 21 2018

OHC167-WVC107-212015-
/O.EXP.KRLX.SV.W.0041.000000T0000Z-180521T2000Z/
Washington OH-Wood WV-
405 PM EDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
NORTHWESTERN WOOD COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 3929 8173 3939 8174 3946 8166 3946 8141
      3919 8146
TIME...MOT...LOC 2005Z 277DEG 16KT 3933 8146 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:46 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 21, 1:46 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
146 PM EDT Mon May 21 2018

.SYNOPSIS...
Weak warm front moves northward today. Cold front crosses
Tuesday night. High pressure to end the work week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 145 PM Monday...

Front which was stalled near I-64 is starting to drift back
north early this afternoon... a trend which should continue
through the remaining of the afternoon. Starting to get showers
popping up near and south of the front which will also
gradually expand in the instability of the warm sector this
afternoon and drift northward into this evening. Also currently have
a cluster of showers and storms approaching the far NW forecast
area which. Models had been struggling a bit with activity
north of the front, but HRRR seems to have latched on to this
and carries it across the NW corner of the CWA over the next
couple hours. Shear is not all that great today -- 0-6km bulk
shear maxes out around 25kts across the west and north, but with
plenty of instability some storms may become strong to severe
with gusty outflow and hail the main threat. With slower storm
motion and precipitable water around 1.5 inches, any repetitive
cells could lead to isolated water concerns.

In a rather juicy atmosphere think at least some isolated to
scattered showers and storms will linger through the night so
kept POPs going.

A cold front will approach from the west late Tuesday. Ahead of
this front we should see areas of showers and thunderstorms
across the forecast area. Did go with an area of likely POPs
crossing from west to east through the day associated with an
upper level shortwave trough running out ahead of the surface
cold front. With lots of clouds around all day, instability is
pretty sparse, but with the upper level support and some
surface convergence an isolated stronger storm or two is
possible.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 255 AM Monday...

A trof axis and associated cold front will cross late Tuesday
night and early Wednesday, with drier air advecting in for the
afternoon. High pressure builds in from the north Wednesday
night and Thursday with a more comfortable airmass for folks to
enjoy. There probably will be some dense river valley fog around
Thursday morning.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM Monday...

High pressure moves east of the area Friday and Saturday, allowing a
return southerly flow of increasingly warm and humid air. This will
bring the threat for mainly diurnally driven showers/storms across
southwest Virginia and southeast West Virginia Friday, with everyone
else remaining dry. It appears our holiday weekend is shaping up to
be unsettled. A tropical system meandering along the northern Gulf
coast will combine with return from from the upper ridge off the
southeast coast and an approaching upper level trof for rounds of
showers/storms over the weekend. PWATS surge to near 2 inches on
Sunday with downpours potentially adding to a flooding concern.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

A warm front will lift through today with showers and
thunderstorms. Very tough to time these out to any specific
terminal so went with general vicinity mention right now and
expect amendments will be needed as cells approach different
sites. Coverage low enough to let this fall off overnight, but
still expect some echos on radar overnight. Ahead of a cold
front, expect more showers and storms on Tuesday.

Any storms will be capable of brief restrictions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and restrictions with convection
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and storms into Tuesday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...30
AVIATION...MZ
Hazardous weather outlook, May 21, 2:53 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 AM EDT Mon May 21 2018

VAZ003-004-WVZ013-015-018-020-024>034-039-040-515>526-220700-
Dickenson-Buchanan-Lincoln-Kanawha-Calhoun-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
253 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016-017-019-
220700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Ritchie-
253 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a small chance for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 21, 2:15 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT MON MAY 21 2018

OHZ067-075-076-211845-
Washington-Athens-Morgan-
215 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES...

At 215 PM EDT, a strong thunderstorm was located near Buchtel, or
near Athens, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Athens, Nelsonville, Glouster, Chesterhill, Chauncey, Buchtel,
Jacksonville, Murray City, Trimble, Amesville, Stroud Run State Park,
Burr Oak State Park, Bartlett and The Plains.

LAT...LON 3934 8173 3929 8219 3947 8223 3947 8217
      3948 8217 3956 8216 3955 8204 3957 8204
      3960 8182
TIME...MOT...LOC 1815Z 255DEG 21KT 3941 8212

ABE
Special weather statement, May 21, 2:27 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
227 PM EDT MON MAY 21 2018

OHZ075-084-211845-
Athens-Vinton-
227 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ATHENS AND
NORTHEASTERN VINTON COUNTIES...

At 226 PM EDT, radar indicated a couple strong thunderstorms were
located from near Lake Hope State Park to near Mcarthur. Movement
was east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski and Creola.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3926 8217 3919 8256 3932 8262 3939 8237
      3939 8229 3941 8229 3943 8221
TIME...MOT...LOC 1826Z 249DEG 8KT 3931 8229 3925 8254

16
Special weather statement, May 21, 2:53 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
253 PM EDT MON MAY 21 2018

OHZ075-076-211930-
Washington-Athens-
253 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL WASHINGTON
AND SOUTHERN ATHENS COUNTIES...

At 253 PM EDT, radar indicated a couple strong thunderstorms, one 7
miles south of Chesterhill and another near Albany. Movement was
east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Athens, Marietta, Albany, Amesville, Fleming, Stroud Run State Park
and Bartlett.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3943 8144 3927 8177 3920 8216 3920 8221
      3930 8226 3945 8185 3945 8183 3946 8182
      3948 8177
TIME...MOT...LOC 1853Z 268DEG 9KT 3938 8184 3928 8220

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:15 PM EDTSpecial Weather StatementRLXAthens30 min
May 21, 2:27 PM EDTSpecial Weather StatementRLXVinton18 min
May 21, 2:53 PM EDTSpecial Weather StatementRLXAthens37 min
May 21, 5:14 PM EDTSevere Thunderstorm WarningRLXGallia31 min
May 21, 3:41 PM EDTSpecial Weather StatementRLXJackson49 min
May 21, 4:02 PM EDTSpecial Weather StatementRLXRoane58 min
May 21, 4:12 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane50 min
May 21, 4:17 PM EDTSpecial Weather StatementRLXPleasants58 min
May 21, 5:24 PM EDTSpecial Weather StatementRLXGilmer51 min
May 21, 6:10 PM EDTSpecial Weather StatementRLXDoddridge, Harrison, Lewis50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.